Alert archive / New York / Areal Flood Warnings in 2011

Areal Flood Warning 7, NWS Albany, NY

March 10, 20114 counties in New York; Berkshire County, Massachusetts

NWS Albany, NY issued this areal flood warning at Mar 10, 2011, 9:27 PM EST for 4 counties in New York; Berkshire County, Massachusetts. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2011, 9:27 PM EST (02:27 UTC)
Expired
Mar 12, 2011, 9:15 AM EST
In force
36 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Berkshire County, MA, Columbia County, NY, Dutchess County, NY, Greene County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 57 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this areal flood warning went out at Mar 10, 7:12 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 10, 7:12 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
712 PM EST THU MAR 10 2011

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONTAL
BOUNDARIES WILL RESULT IN A PROLONGED PERIOD OF RAIN TONIGHT AND
FRIDAY WHICH MAY BE HEAVY AT TIMES. COOLER AIR WILL MOVE IN
STARTING LATE FRIDAY AFTERNOON WHICH WILL GRADUALLY CHANGE THE
RAIN TO SNOW AS IT TAPERS OFF. UNSETTLED WEATHER IS EXPECTED TO
CONTINUE INTO THE FIRST PART OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 7 PM EST...HAVE UPDATED MOST HOURLY GRID FIELDS AS WELL AS
CHANGED THE WX GRIDS OVERNIGHT AS THE HIGHER RETURNS ON THE RADAR
MOSAIC ACRS THE HIGHER TERRAIN AND NRN AREAS THIS EVENING IS
MAINLY SLEET. TEMPS WILL BE SLOW TO RISE OVERNIGHT AND WILL LIKELY
REMAIN NEARLY STEADY OVERNIGHT ACRS NRN AREAS. LULL IN PCPN EARLY
THIS EVENING ACRS ERN HLF OF FA WL BE SHORT LIVED AS HEAVIER RAIN
ALREADY MOVING INTO SRN THIRD OF FA. WINDS WILL CONTINUE TO BE STRONG
ACROSS THE HIGHER TERRAIN AS PRESSURE GRAD CONTS TO TIGHTEN EARLY
THIS EVENING BTWN HIGH PRESSURE EAST OF CANADIAN MARITIMES AND LOW
PRESSURE CENTERED OVER NRN VA. WIND ADVISORY ALREADY IN EFFECT FOR
THESE AREAS. REMAINDER OF FORECAST WAS LEFT IN TACT OTHER THAN
ADJUSTING HOURLY FIELDS TO MATCH CURRENT TRENDS.

AS OF 4 PM EST...NOT MUCH CHANGE IN THE FORECAST THROUGH FRIDAY
MORNING ASIDE FROM PUTTING UP A WIND ADVISORY FOR OUR MORE EXPOSED
AREAS FOR TONIGHT INCLUDING THE BERKSHIRES...SOUTHERN
VERMONT...THE HIGHER AREAS OF THE CATSKILLS...AND THE WESTERN
ADIRONDACKS. THE REST OF THE FORECAST AREA WHICH IS MORE SHELTERED
FROM EAST SOUTHEASTERLY WINDS IS NOT EXPECTED TO REACH ADVISORY
CRITERIA. TEMPERATURES ARE STILL RISING FROM THIS MORNING AND ARE
EXPECTED TO CONTINUE TO RISE MUCH OF THE EVENING AND NIGHT WITH
HIGHS FROM THE MID 40S NORTH TO THE LOW 50S SOUTH. HAVE USED THE
NAM-12 WINDS AS A START WITH ADJUSTMENTS MOSTLY FOR TERRAIN FOR
THE EVENING AND OVERNIGHT PERIOD. THE WIND ADVISORY WILL RUN FROM
6PM TO 6AM.

TEMPERATURES ACROSS THE REGION HAVE RISEN ABOVE THE FREEZING MARK
AND NO SNOW OR SLEET IS FORECAST FOR THIS PERIOD.

AS FOR POPS...HAVE CONTINUED THE CATEGORICAL POPS THROUGH THIS
ENTIRE PERIOD.  PRECIP AMOUNTS RANGE FROM LESS THAN AN INCH NORTH
TO NEARLY TWO INCHES IN THE LOWER HUDSON VALLEY.

THE GFS...NAM...ECMWF...AND GEM ARE ALL IN FAIRLY GOOD AGREEMENT
ON MOVING THE SURFACE LOW FROM CENTRAL PENNSYLVANIA THIS EVENING
NORTH INTO CANADA OVER WESTERN LAKE ONTARIO BY FRIDAY MORNING.
SEE THE HYDRO DISCUSSION FOR EFFECTS ON THE RIVERS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE 500 HPA LOW CLOSES OFF NEAR THE OHIO/PA BORDER DURING THE
NIGHT TONIGHT...THEN SLOWLY SHIFTS EAST WITH THE PROGRESSION OF
THE TROF TO THE VICINITY OF LAKE CHAMPLAIN BETWEEN NEW YORK AND
VERMONT. THERE ARE MINOR DIFFERENCES BETWEEN THE MODELS. MEANWHILE
THE SURFACE LOW WILL SLOWLY DRIFT NORTH INTO CENTRAL QUEBEC BY
SATURDAY MORNING. A SECOND SURFACE LOW WILL MOVE FROM THE NORTHERN
PLAINS INTO THE WESTERN GREAT LAKES REGION IN THE MEAN TIME. AS
THE PRIMARY SURFACE LOW SHIFTS NORTH THE RAIN WILL TAPER OFF FROM
SOUTHWEST TO NORTHEAST WITH POPS DIMINISHING TO CHANCE OVER MOST
OF THE REGION BY MID AFTERNOON AND OVER ALL BUT THE NORTHERN
FRINGES BY EVENING. COOLER AIR WILL WORK ITS WAY INTO THE REGION
AS THE UPPER TROF MOVES ACROSS THE REGION RESULTING IN THE RAIN
MIXING WITH AND CHANGING TO SNOW OVER MOST OF THE REGION BY DAYBREAK
SATURDAY.  REGARDING PRECIP AMOUNTS...LOOKING FOR ONE TENTH TO A
LITTLE OVER ONE INCH WITH THE HIGHER AMOUNTS OVER THE HIGHER TERRAIN
EAST OF THE HUDSON VALLEY...WITH UP TO AN INCH OF SNOW OVER THE
REGION...MOSTLY NORTH OF THE MOHAWK VALLEY.

HIGHS ON FRIDAY WILL RANGE FROM THE LOW AND MID 40S NORTH TO THE
LOWER 50S SOUTH...ABOUT 10 DEGREES ABOVE NORMAL. LOWS FRIDAY NIGHT
WILL RANGE FROM THE MID 20S TO THE LOW 30S...ALSO ALMOST 10 DEGREES
ABOVE NORMAL.

FLOOD WATCH ISSUED EARLIER TODAY THROUGH 6PM FRIDAY. MORE DETAILS ON
THIS IN THE HYDRO DISCUSSION.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE EXTENDED FCST SHOWS MUCH CONSISTENCY BETWEEN MODEL CYCLES AND
GUIDANCE. SATURDAY BEGINS WITH A SHORT-WAVE TROUGH ROTATING AROUND
THE LONGWAVE TROUGH OVER SERN CANADA AND THE NE...PRODUCING SCT RAIN
AND SNOW SHOWERS SAT THROUGH LATE SUN. COLDER AIR WILL FILTER IN
SUNDAY WITH H850 TEMPS FALLING TO -6C TO -12C ACROSS THE FCST AREA
SUNDAY NIGHT INTO MONDAY.

SFC HIGH PRESSURE FROM CANADA WILL BUILD IN OVER THE NE US MONDAY
THROUGH TUESDAY NIGHT. THIS WILL PROVIDE DRY CONDITIONS AND SFC
TEMPS ABOUT 5-10 DEGREES BELOW NORMAL ON MON. TEMPS WILL REBOUND
BACK CLOSER TO NORMAL MAX TEMPS ON TUE...AS THE HIGH BEGINS TO SHIFT
OFFSHORE LATE IN THE DAY...WITH SOUTHERLY WINDS.

WEDNESDAY...THE MID LEVEL RIDGING OVER THE NORTHEAST SHIFTS INTO THE
ATLANTIC...AS THE NEXT WAVE OF LOW PRESSURE MOVES ACROSS THE EASTERN
GREAT LAKES REGION.  THE GFS AND ECMWF DIVERGE ON SOLUTIONS AT THIS
POINT...WITH ECMWF CREATING A STRONGER SOUTHERLY SYSTEM AND GFS
KEEPING A ZONAL FLOW WITH ENERGY REMAINING NORTH.

THE GFS MOVES THE AFOREMENTIONED GREAT LAKES LOW QUICKLY ACROSS THE
FA ON WEDNESDAY...WITH ANOTHER LOW APPROACHING THE FA FOR THURSDAY.
ECMWF KEEPS MAJORITY OF THE PRECIP TO OUR SOUTH...BUT NE WILL STILL
HAVE SOME SHOWERS.

OVERALL...TEMPS LOOKS NEAR NORMAL IN THE LONG TERM WITH PCPN BELOW
NORMAL WITH NO MAJOR WX SYSTEMS EXPECTED AT THIS TIME.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
COMPLEX SYSTEM APPROACHING FROM THE EASTERN GREAT LAKES/NE PA
WILL BRING MODERATE TO HEAVY PRECIP TONIGHT.

MVFR/VFR CONDITIONS WILL DETERIORATE TO IFR AROUND MIDNIGHT. KGFL
EXPECTED TO FURTHER DETERIORATE TO LIFR AROUND 08Z. MID MORNING
FRIDAY...CONDITIONS WILL IMPROVE AS RAIN CONTINUES...BUT NOT AS
HEAVY. FRIDAY AFTERNOON...STEADY PRECIP WILL TURN TO MORE SHOWERY
ACTIVITY WITH INCREASING VSBYS TO VFR...BUT MVFR CIGS WILL BE
SLOW TO LIFT.

WINDS WILL CONTINUE TO BE GUSTY AT KALB AND KPOU THROUGH AT LEAST
MIDNIGHT. AFTER MIDNIGHT...WINDS WILL STILL BE 5-10KTS...BUT
GUSTS EXPECTED TO SUBSIDE IN THE VALLEYS. STRONG WIND GUSTS WILL
CONTINUE OVER THE HIGHER TERRAIN.

OUTLOOK...
SAT-SUN...VFR/MVFR. CHC OF -SHRA/-SHSN.
MON-TUE...VFR...NO SIG WX.

&&

.HYDROLOGY...
A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA THROUGH
FRIDAY AFTERNOON BECAUSE ADDITIONAL RAIN IS FORECAST FOR THE REGION
WHICH COULD CAUSE AREA RIVERS TO GO ABOVE FLOOD STAGE AGAIN...OR FOR
EXISTING FLOODING TO WORSEN.

FLOOD WARNINGS CONTINUE FOR THE HOUSATONIC RIVER FROM FALLS VILLAGE
DOWNSTREAM TO STEVENSON. THE RIVER WILL CONTINUE TO RECEDE THIS
AFTERNOON AND EVENING...BUT WILL THEN RISE AGAIN TONIGHT FROM THE
EFFECT OF THE ADDITIONAL RAIN.

A FLOOD WARNING ALSO CONTINUES AT NORTH CREEK ON THE HUDSON DUE
TO A SIGNIFICANT ICE JAM. LITTLE CHANGE IN THE WATER LEVEL IS
EXPECTED THIS AFTERNOON AND EVENING. AS THE FLOW IN THE RIVER
INCREASES THIS JAM MAY BREAK UP.

ICE JAMS WERE ALSO NEAR HOPE ON THE SACANDAGA RIVER AND ON THE
MOHAWK IN SCHENECTADY.

PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS.

ANOTHER SLOW MOVING STORM SYSTEM WILL BRING HEAVY PRECIPITATION TO
THE REGION THROUGH MUCH OF FRIDAY. MIXED PRECIPITATION THIS MORNING
HAS MOSTLY CHANGED TO RAIN OVER THE FORECAST AREA. RAIN WILL CONTINUE
THROUGH FRIDAY...POSSIBLY HEAVY AT TIMES. PRELIMINARY MODELING SUGGESTS
THAT MINOR TO MODERATE FLOODING COULD BE WIDESPREAD...WITH MAJOR FLOODING
EVEN POSSIBLE IN SOME LOCATIONS SUCH AS ALONG PARTS OF THE HOUSATONIC
RIVER WHICH IS STILL ABOVE FLOOD FROM THE HEAVY RAINFALL EARLIER THIS
WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CTZ001-013.
NY...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR NYZ032-033-054-058-061-
     063.
MA...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MAZ001-025.
     WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR MAZ001-025.
VT...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VTZ013>015.
     WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR VTZ013-014.

&&

SYNOPSIS...RCK
NEAR TERM...RCK/11
SHORT TERM...RCK
LONG TERM...KGM
AVIATION...KGM
HYDROLOGY...RCK
Hazardous weather outlook, Mar 10, 7:27 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
727 PM EST THU MAR 10 2011

MAZ001-025-NYZ032-033-054-058-061-063-VTZ013-014-111200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
BENNINGTON-WESTERN WINDHAM-
727 PM EST THU MAR 10 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE
WESTERN ADIRONDACKS...CENTRAL AND SOUTHEAST CATSKILLS...AND THE
NORTHERN AND CENTRAL TACONICS OF EAST CENTRAL NEW YORK...AND THE
SOUTHERN GREEN MOUNTAINS IN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO SEND REPORTS OF MEASURED WIND
GUSTS OF 40 MPH OR GREATER...AND REPORTS OF TREES...TREE
LIMBS...DOWNED POWER LINES OR STRUCTURAL DAMAGE...AS WELL AS
MEASURED RAINFALL OF AN INCH OR MORE OR ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE SEVERE WEATHER
REPORT FORM ON THE INTERNET.

CTZ001-013-NYZ038>043-047>053-059-060-064>066-082>084-VTZ015-111200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-EASTERN WINDHAM-
727 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE SOUTHEAST ADIRONDACKS...LAKE GEORGE SARATOGA
REGION...MOHAWK VALLEY...SCHOHARIE VALLEY...NORTHERN
CATSKILLS...GREATER CAPITAL DISTRICT...MID HUDSON VALLEY AND SOUTHERN
TACONICS OF EAST CENTRAL NEW YORK...AND EXTREME SOUTHEAST VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO SEND REPORTS OF MEASURED
RAINFALL OF AN INCH OR MORE OR ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE SEVERE WEATHER
REPORT FORM ON THE INTERNET.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:05 PM ESTRiver Flood WarningALYUlster21 hr
Mar 10, 10:05 PM ESTRiver Flood WarningALYUlster27 hr
Mar 10, 10:05 PM ESTRiver Flood WarningALYUlster30 hr
Mar 11, 2:34 AM ESTRiver Flood WarningALYGreene, Schoharie10 hr
Mar 11, 2:45 AM ESTAreal Flood AdvisoryALYAlbany, Schenectady, Schoharie4 hr
Mar 11, 4:33 AM ESTRiver Flood WarningALYSchoharie19 hr
Mar 11, 5:24 AM ESTAreal Flood AdvisoryALYFulton, Herkimer, Montgomery3 hr
Mar 11, 6:38 AM ESTAreal Flood AdvisoryALYSaratoga, Warren2 hr
Mar 11, 6:52 AM ESTAreal Flood AdvisoryALYAlbany, Rensselaer, Washington2 hr
Mar 11, 7:54 AM ESTRiver Flood WarningALYDutchess36 hr
Mar 11, 7:57 AM ESTRiver Flood WarningALYHerkimer, Oneida71 hr
Mar 11, 8:44 AM ESTRiver Flood WarningALYMontgomery, Schoharie10 hr
Mar 11, 10:00 AM ESTRiver Flood WarningALYMontgomery, Schenectady, Schoharie24 hr
Mar 11, 10:06 AM ESTRiver Flood WarningALYUlster14 hr
Mar 11, 1:46 PM ESTRiver Flood WarningALYDutchess17 hr
Mar 11, 2:29 PM ESTAreal Flood WarningALYAlbany, Montgomery, Saratoga, Schenectady24 hr
Mar 11, 2:37 PM ESTAreal Flood WarningALYAlbany, Montgomery, Saratoga, Schenectady24 hr

Nearby

Areal Flood Warnings in New York, 2011Areal Flood Warnings in Massachusetts, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.